I'd been on 40 mgs of Amnesteem (generic form of Accutane) for one month without any breakouts whatsoever (my skin was totally clear throughout the four weeks of treatment - the first time in ages); then my doctor switched me over to the branded medication (Accutane). The day after taking my first branded pill I woke up with a cyst and a body rash. I've heard that breakouts are typical after starting a higher dosage, but not going from generic to brand name. Has anyone else experienced this? I'd greatly appreciated hearing from you. Thanks!
Accutane contains a red dye (FD&C red 3) which is very high in iodine and causes breakouts in many people. Avoid high iodine foods if you are going to take the brand name, although even that may not help. Why wouldn't you get the generic? It is less expensive and, in this case, is even better. Don't let the pharmacist push brand name on you just because it is all he/she can get or wants to get rid of their current inventory.
Oops! I shouldn't have blamed the pharmacist since it was your physician who switched you to brand name. Question your physician about this, as there is no reason to take the brand name. Let him/her know it may actually be harmful because of the iodine.
Sorry to your pharmacist! They usually are reliable people. I've only had one bad experience with one pharmacist.... many bad experiences with physicians.
Thanks for your reply! Doc said that the brand name is stronger than the generic - up to 10%. You're right, though, I should have stayed on the generic. I was doing so well on it and now I feel I'm back to square one again - oilier and more broken out. Very frustrating ...
10% of 40 mg is 4 mg. That is not sufficient enough an increase in dose to describe the rash all over your body. That sounds more like a reaction to the iodine. And tell your doctor that generics are very closely regulated by the FDA and cannot vary by 10% from their stated strength. If a generic capsule is labeled to deliver 40 mg of isotretinoin, then it must do so.